Alert archive / Texas / Flash Flood Warnings in 1998

Flash Flood Warning 20, NWS Norman, OK

June 9, 1998Clay County, Wichita County, Texas

NWS Norman, OK issued this flash flood warning at Jun 9, 1998, 6:10 PM CDT for Clay County, Wichita County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jun 9, 1998, 6:10 PM CDT (23:10 UTC)
Expired
Jun 9, 1998, 9:00 PM CDT
In force
3 hr
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Clay County, TX, Wichita County, TX

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 11.2 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 1998-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3414 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 1998-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 311 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3414 J/kg
Mixed-layer CIN
-111 J/kg
Mixed-layer LCL
702 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
311 m²/s²
0-3 km storm-relative helicity
275 m²/s²
Significant tornado parameter
0.0
Supercell composite
23.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KOKC 092311
FFWOKC
OKC033-TXC077-485-100200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORMAN OK
610 PM CDT TUE JUN 9 1998

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
     NORTHERN CLAY COUNTY IN WESTERN NORTH TEXAS
     EASTERN WICHITA COUNTY IN WESTERN NORTH TEXAS

* UNTIL 900 PM CDT

* AT 607 PM CDT DOPPLER RADAR ESTIMATES THAT 3 TO 4 INCHES OF RAIN 
HAS FALLEN OVER NORTHERN CLAY AND EASTERN WICHITA COUNTIES...WITH AN 
ADDITIONAL 2 TO 3 INCHES OF RAINFALL EXPECTED THROUGH EARLY EVENING. 


* LOCATIONS IN THE WARNING INCLUDE SHEPPARD AFB...BYERS...PETROLIA 
AND WICHITA FALLS

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE NWATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR VEHICLE TO
CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED.

LAT...LON 3409 9855 3389 9854 3395 9818 3416 9826


MMT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Jun 9, 3:25 PM CDT, 2 hours 45 minutes earlier.

Area forecast discussion, Jun 9, 3:25 PM CDT, 2 hours 45 minutes before
FPUS3 KOKC 092026
AFDOKC
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
325 PM CDT TUE JUN 9 1998

SEVERE STORMS ARE DEVELOPING RAPIDLY IN THE SOUTHWEST CORNER OF THE
FORECAST AREA.  WE EXPECT CONTINUED DEVELOPMENT THROUGH THE
EVENING...ESPECIALLY ALONG AND NEAR THE WEAKENING FRONTAL SYSTEM
STRETCHED FROM NEAR STILLWATER TO ALTUS.  UPPER FLOW IS ROUGHLY
PARALLEL TO THE FRONTAL BOUNDARY WHICH SUGGESTS THE POSSIBILITY OF
TRAINING STORMS.  HAVE CONSIDERED THE POSSIBILITY OF A FLASH FLOOD
WATCH...BUT AM NOT QUITE SATISFIED THAT WE CAN REACH GUIDANCE LEVELS
OVER A WIDESPREAD AREA TONIGHT.  FLOOD POTENTIAL APPEARS HIGHER
TOMORROW EVENING...ONCE THE GROUND IS MORE SATURATED AFTER THE
STORMS TONIGHT.

ALTHOUGH THE MODELS DEVELOP AN UPPER RIDGE OVER US TONIGHT...IT
APPEARS THAT SHORT WAVES WILL CONTINUE TO RIDE OVER THE RIDGE AND
WILL LIKELY ADD SOME SUPPORT FOR CONVECTION FROM TIME TO TIME.  MORE
IMPORTANTLY...LEFTOVER BOUNDARIES FROM DAILY CONVECTION WILL PROVIDE
SEEMINGLY RANDOM FAVORED AREAS FOR MORE CONVECTION.  AM GUESSING
THAT THE MAIN BOUNDARY TOMORROW WILL BE THE SOUTHERN OUTFLOW FROM
THE STORMS TONIGHT.  SO HAVE PLACED HIGHEST POPS IN SOUTH FOR
TOMORROW.  AFTER THAT...POPS ARE MORE UNIFORM.

MOS TEMPERATURES ARE MOSTLY QUITE REASONABLE AND HAVE STRAYED LITTLE
FROM THEM.  INCREASING MOISTURE ASSOCIATED WITH RETURN TO SOUTHERLY
LOW LEVEL FLOW SHOULD KEEP MINIMUM TEMPERATURES FAIRLY WARM FOR
QUITE A WHILE.

HAVE MADE A MINOR CHANGE TO THE EXTENDED PERIODS.  MRF SUGGESTS
ELEVATED CHANCES FOR PRECIPITATION ON SATURDAY...SO UPPED THE POPS
FOR THAT DAY SLIGHTLY.

COORD TUL.

FCSTID = 23 = CMS

OKC   70  86  71  88 /  70  40  50  30
HBR   66  88  69  90 /  60  40  50  30
SPS   73  92  75  94 /  60  50  50  30
GAG   58  86  63  86 /  40  30  40  20
PNC   70  88  72  85 /  70  30  50  30
DUA   75  85  75  90 /  50  40  40  30

.OKC...
OK...NONE.
TX...NONE.

In the hours before

Special weather statement, Jun 9, 12:30 PM CDT, 5 hours 40 minutes before
OKZ004>048-050>052-TXZ083>090-100030-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1230 PM CDT TUE JUN 9 1998

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING OVER PORTIONS OF CENTRAL AND SOUTHERN OKLAHOMA AND WESTERN
NORTH TEXAS... SOUTHEAST OF A LINE FROM STILLWATER TO LAWTON TO
QUANAH.  LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS.
HEAVY RAINFALL ALSO WILL BE POSSIBLE... ESPECIALLY TONIGHT.

DISCUSSION...A SLOW-MOVING COLD FRONT FROM NEAR CUSHING TO RUSH
SPRINGS TO FREDERICK AT MIDDAY WILL CONTINUE TO SAG SLOWLY SOUTHWARD
THIS AFTERNOON. AFTERNOON HEATING WILL RESULT IN DESTABILIZATION...
WITH THUNDERSTORMS POSSIBLY DEVELOPING LATE THIS AFTERNOON ALONG AND
AHEAD OF THE FRONT.  IN ADDITION... SEVERAL OUTFLOW BOUNDARIES FROM
LAST NIGHT/S THUNDERSTORMS ARE STILL LINGERING ACROSS CENTRAL AND
SOUTHERN OKLAHOMA...WHICH MAY SERVE AS A FOCUSING MECHANISM FOR
THUNDERSTORM DEVELOPMENT THIS AFTERNOON.

ALTHOUGH AMPLE LOW LEVEL MOISTURE IS ALREADY IN PLACE ACROSS CENTRAL
AND SOUTHERN OKLAHOMA WITH DEWPOINTS IN THE LOWER 70S... WIND SHEAR
PROFILES ARCOSS THE AREA WILL BE WEAKER TODAY... RESULTING IN A
LOWER POTENTIAL FOR SUPERCELLS. NEVERTHELESS... A FEW SEVERE STORMS
ARE EXPECTED FROM MID AFTERNOON THROUGH THIS EVENING PRODUCING LARGE
HAIL AND DAMAGING WIND GUSTS. THE SEVERE WEATHER THREAT IS EXPECTED
TO DIMINISH BY LATE EVENING... WITH LOCALLY HEAVY RAINFALL BEING A
CONCERN DURING THE OVERNIGHT HOURS.

A FEW THUNDERSTORMS MAY ALSO APPROACH SEVERE LIMITS ACROSS WESTERN
OKLAHOMA AND WESTERN NORTH TEXAS THIS EVENING. DESPITE THIS AREA
BEING NORTH OF THE SURFACE FRONT... WINDS WILL GRADUALLY TURN AROUND
TO THE SOUTHEAST BY THIS EVENING. THE RESULTING UPSLOPE WINDS AND
RETURN OF LOW LEVEL MOISTURE TO THE AREA MAY PROVIDE ENOUGH LIFT AND
DESTABILIZATION FOR THUNDERSTORM DEVELOPMENT.

EMERGENCY MANAGERS ARE ENCOURAGED TO LISTEN FOR UPDATES THROUGH THE
AFTERNOON. SPOTTER ACTIVATION MAY BE REQUIRED IN THE SLIGHT RISK
AREA FROM MIDAFTERNOON WELL INTO TONIGHT.

24
Special weather statement, Jun 9, 12:30 PM CDT, 5 hours 40 minutes before
OKZ004>048-050>052-TXZ083>090-100030-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1230 PM CDT TUE JUN 9 1998

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING OVER PORTIONS OF CENTRAL AND SOUTHERN OKLAHOMA AND WESTERN
NORTH TEXAS... SOUTHEAST OF A LINE FROM STILLWATER TO LAWTON TO
QUANAH.  LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS.
HEAVY RAINFALL ALSO WILL BE POSSIBLE... ESPECIALLY TONIGHT.

DISCUSSION...A SLOW-MOVING COLD FRONT FROM NEAR CUSHING TO RUSH
SPRINGS TO FREDERICK AT MIDDAY WILL CONTINUE TO SAG SLOWLY SOUTHWARD
THIS AFTERNOON. AFTERNOON HEATING WILL RESULT IN DESTABILIZATION...
WITH THUNDERSTORMS POSSIBLY DEVELOPING LATE THIS AFTERNOON ALONG AND
AHEAD OF THE FRONT.  IN ADDITION... SEVERAL OUTFLOW BOUNDARIES FROM
LAST NIGHT/S THUNDERSTORMS ARE STILL LINGERING ACROSS CENTRAL AND
SOUTHERN OKLAHOMA...WHICH MAY SERVE AS A FOCUSING MECHANISM FOR
THUNDERSTORM DEVELOPMENT THIS AFTERNOON.

ALTHOUGH AMPLE LOW LEVEL MOISTURE IS ALREADY IN PLACE ACROSS CENTRAL
AND SOUTHERN OKLAHOMA WITH DEWPOINTS IN THE LOWER 70S... WIND SHEAR
PROFILES ARCOSS THE AREA WILL BE WEAKER TODAY... RESULTING IN A
LOWER POTENTIAL FOR SUPERCELLS. NEVERTHELESS... A FEW SEVERE STORMS
ARE EXPECTED FROM MID AFTERNOON THROUGH THIS EVENING PRODUCING LARGE
HAIL AND DAMAGING WIND GUSTS. THE SEVERE WEATHER THREAT IS EXPECTED
TO DIMINISH BY LATE EVENING... WITH LOCALLY HEAVY RAINFALL BEING A
CONCERN DURING THE OVERNIGHT HOURS.

A FEW THUNDERSTORMS MAY ALSO APPROACH SEVERE LIMITS ACROSS WESTERN
OKLAHOMA AND WESTERN NORTH TEXAS THIS EVENING. DESPITE THIS AREA
BEING NORTH OF THE SURFACE FRONT... WINDS WILL GRADUALLY TURN AROUND
TO THE SOUTHEAST BY THIS EVENING. THE RESULTING UPSLOPE WINDS AND
RETURN OF LOW LEVEL MOISTURE TO THE AREA MAY PROVIDE ENOUGH LIFT AND
DESTABILIZATION FOR THUNDERSTORM DEVELOPMENT.

EMERGENCY MANAGERS ARE ENCOURAGED TO LISTEN FOR UPDATES THROUGH THE
AFTERNOON. SPOTTER ACTIVATION MAY BE REQUIRED IN THE SLIGHT RISK
AREA FROM MIDAFTERNOON WELL INTO TONIGHT.

24
Local storm report, Jun 9, 3:49 PM CDT, 2 hours 21 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
345 PM CDT TUE JUN  9 1998

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0315 PM    TRUSCOTT                  TX   1.75 INCH HAIL
06/09/98   KNOX

JS
Local storm report, Jun 9, 5:47 PM CDT, 23 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
535 PM CDT TUE JUN  9 1998

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0423 PM    ELECTRA                   TX   60 MPH WIND REPORTED
06/09/98   WICHITA                        IN THE CITY.

0430 PM    2 E ELECTRA               TX   1.75 HAIL.
06/09/98   WICHITA

0435 PM    MAYBELLE                  TX   WIND DAMAGE.
06/09/98   BAYLOR                         2 INCH DIAMETER
                                          TREE LIMBS BLOWN DOWN.

0437 PM    IOWA PARK                 TX   70 MPH WINDS REPORTED IN
06/09/98   WICHITA                        THE CITY.

0458 PM    WICHITA FALLS             TX   0.88 INCH HAIL REPORTED
06/09/98   WICHITA                        IN NORTHERN PART OF CITY.

0502 PM    WICHITA FALLS             TX   1.75 INCH HAIL
06/09/98   WICHITA

0503 PM    DUNDEE                    TX   0.75 INCH HAIL
06/09/98   ARCHER

0504 PM    SHEPPARD AFB              TX   MEASURED 79 MPH WIND
06/09/98   WICHITA

0520 PM    3 SW DEAN                 TX   70 MPH WIND
06/09/98   CLAY

0534 PM    3 SW HOLIDAY              TX   4.5 INCH HAIL
06/09/98   ARCHER

FM/TL
Local storm report, Jun 9, 5:58 PM CDT, 12 minutes before
LOCAL STORM REPORT...CORRECTED HAIL SIZE...
NATIONAL WEATHER SERVICE NORMAN OK
535 PM CDT TUE JUN  9 1998

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0534 PM    3 SW HOLIDAY              TX   1.75 INCH HAIL.
06/09/98   ARCHER

TL

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 2:54 PM CDTSevere Thunderstorm WarningOUNKnox51 min
Jun 9, 3:18 PM CDTSevere Thunderstorm WarningOUNBaylor, Wilbarger42 min
Jun 9, 3:32 PM CDTSevere Thunderstorm WarningOUNFoard, Knox43 min
Jun 9, 3:54 PM CDTSevere Thunderstorm WarningOUNFoard, Knox66 min
Jun 9, 4:00 PM CDTSevere Thunderstorm WarningOUNBaylor, Wichita, Wilbarger60 min
Jun 9, 4:45 PM CDTSevere Thunderstorm WarningOUNWichita45 min
Jun 9, 4:57 PM CDTSevere Thunderstorm WarningOUNBaylor, Foard, Knox48 min
Jun 9, 4:57 PM CDTSevere Thunderstorm WarningOUNArcher, Wichita, Wilbarger48 min
Jun 9, 5:08 PM CDTSevere Thunderstorm WarningOUNClay52 min
Jun 9, 5:35 PM CDTTornado WarningOUNClay30 min
Jun 9, 5:43 PM CDTTornado WarningOUNArcher47 min
Jun 9, 5:46 PM CDTSevere Thunderstorm WarningOUNBaylor, Wichita, Wilbarger44 min
Jun 9, 5:59 PM CDTSevere Thunderstorm WarningOUNArcher, Clay, Wichita46 min
Jun 9, 6:36 PM CDTSevere Thunderstorm WarningOUNFoard, Hardeman, Wilbarger39 min
Jun 9, 6:50 PM CDTSevere Thunderstorm WarningOUNArcher, Clay40 min

Nearby

Flash Flood Warnings in Texas, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.